North Dakota, 2004

Flash Flooding and Hail in North Dakota, July 10 to 11, 2004

July 10 to 11, 2004 · NWS FGF · 8 events in 2 counties and zones

4 hail, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 7:15 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 10, 7:15 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
815 PM CDT SAT JUL 10 2004

HOW MUCH SVR TONIGHT?

THINGS HAVE BEEN COMING TOGETHER FOR PAST SEVERAL HOURS INDICATING A
COMPLEX OF STORMS TO AFFECT AREAS OF SE ND ALONG INTERSTATE 94.  SFC
MAP SHOWS ONE BOUNDARY (MORE OF A DEW PT LINE SEPARATING 70S VERSUS
55-60) FROM NEAR PEMBINA TO NEAR DEVILS LAKE.  DRIER AIR ADVECTING
INTO THIS AREA AS HIGH MOVES SLOWLY SOUTHEAST FROM SASK.  BOUNDARY
HAS NOT MOVED MUCH SINCE 22Z LOOKING AT RWIS AND AWOS OBS.  OTHER
BOUNDARY...THE WARM FRONT...MUCH HARDER TO TELL.  APPEARS TO BE FROM
SFC LOW IN SE MT...THEN ACROSS FAR SOUTHERN ND...NR A MOBRIDGE TO
FARGO LINE.  AREA BTWN WARM FRONT AND DEW PT BOUNDARY INDICATES HAS
VERY LIGHT WINDS WHILE SOUTH OF WARM FRONT WINDS ARE SOUTHERLY AT
AROUND 10 KTS.

SPC MESOANALYSIS MAPS SHOW POOLING OF CAPES/INSTABILTY IN SE CORNER
OF ND WHERE SFC DEW PTS ARE AROUND 75.  CURRENT ACTIVITY DEVELOPING
EAST TOWARD FARGO SHOULD CONTINUE TO PROPAGATE SLOWLY NORTHEAST AND
EAST WITH HAIL THREAT...THOUGH VERY WARM MID LEVELS WOULD SUGGEST
VERY HEAVY RAINFALL AN EVEN MORE IMMEDIATE THREAT.  HOW THIS EVOLVES
TONIGHT IS UNSURE...SEVERE MCS...BOW ECHO TYPE...OR MAINLY HEAVY
RAIN MCS.   BOW ECHO TYPE PSBL GIVEN FAVORABLE WARM FRONTAL SETUP
BUT 40KT FLOW AT 500 MB IS LIMITING POTENTIAL.

EITHER WAY WILL STAY THE COURSE WITH FLASH FLOOD WATCH FOR SE ND AND
WCNTRL MN INTO SUNDAY MORNING AND HIGHEST POPS ACROSS SRN 1/2 OF
FCST AREA.  DID UPDATE LOW TEMPS AND DEW PTS IN THE GRIDDS.  UPPED
LOW TEMPS A BIT...AND DID RAISE DEW PTS THRU THE NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE.
MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE.

&&

RIDDLE
Hazardous weather outlook, Jul 10, 2:50 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102200-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
350 PM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AND
THE NORTHWEST QUARTER OF MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY. THE MAIN THREAT AREA APPEARS TO BE SOUTH
OF HIGHWAY 200 IN NORTH DAKOTA AND MINNESOTA...BUT COULD ALSO OCCUR
NORTH OF THIS LINE AS WELL. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL...BUT TORNADOES AND FLOODING ARE ALSO POSSIBLE. A
FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF
INTERSTATE 94 FOR TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
ALSO WILL HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND
VERY HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

GODON

In the hours before

Local storm report, Jul 10, 6:09 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             LONG POINT              48.98N 94.96W
07/10/2004  0.75 INCH        LAKE OF THE WOODS  MN   PUBLIC

            LASTED 3 MINUTES

&&

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 61 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Cass

When
July 10, 7:35 PM CST
Where
Cass County, 2 mi W of Amenia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.983, -97.217

Thunderstorm Wind, Barnes

When
July 10, 7:43 PM CST
Where
Barnes County, Valley City
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.917, -98.000

Several large tree limbs were blown down in Valley City.

Hail, Barnes

When
July 10, 7:45 PM CST
Where
Barnes County, 10 mi NW of Litchville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.750, -98.333

Hail, Cass

When
July 10, 8:29 PM CST
Where
Cass County, 5 mi N of Casselton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.967, -97.200

Hail, Cass

When
July 10, 9:31 PM CST
Where
Cass County, Fargo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.867, -96.783

Thunderstorm Wind, Cass

When
July 10, 9:31 PM CST
Where
Cass County, Fargo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.867, -96.783

Flash Flood, Cass

When
July 10, 10:00 PM CST to July 11, 4:00 AM CST
Where
Cass County, 6 mi W of Amenia
Reported by
GENERAL PUBLIC
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

4.5 inches of rain flooded several rural roads.

Flash Flood, Cass

When
July 10, 10:00 PM CST to July 11, 4:00 AM CST
Where
Cass County, West Fargo
Reported by
NEWSPAPER
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

The heavy rain flooded 13th avenue south in West Fargo. Several cars stalled in the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415537, 5415544, 5415538, 5415539, 5415540, 5415541, 5415542, 5415543.